Alert archive / Wyoming / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 13, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at May 26, 2023, 11:29 AM MDT for Uinta County, Wyoming. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2023, 11:29 AM MDT (17:29 UTC)
- Expired
- May 26, 2023, 12:00 PM MDT
- In force
- 31 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Uinta County, WY
The radar
The Salt Lake City radar (KMTX), 175 km from the middle of the area, began a volume at 17:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 5.5 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 121 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 1689 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- -29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
149
WUUS55 KSLC 261729
SVRSLC
WYC041-261800-
/O.NEW.KSLC.SV.W.0013.230526T1729Z-230526T1800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Salt Lake City UT
1129 AM MDT Fri May 26 2023
The National Weather Service in Salt Lake City has issued a
* Severe Thunderstorm Warning for...
Southeastern Uinta County in southwestern Wyoming...
* Until noon MDT
* At 1129 AM MDT, a severe thunderstorm was located near Mountain
View, or 31 miles east of Evanston, moving northeast at 15 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Lyman, Robertson, Mountain View, Millburne and Fort Bridger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4108 11039 4119 11051 4140 11036 4119 11013
TIME...MOT...LOC 1729Z 229DEG 14KT 4122 11036
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
ND1 follow-up statement
628
WWUS55 KSLC 261746
SVSSLC
Severe Weather Statement
National Weather Service Salt Lake City UT
1146 AM MDT Fri May 26 2023
WYC041-261800-
/O.CON.KSLC.SV.W.0013.000000T0000Z-230526T1800Z/
Uinta WY-
1146 AM MDT Fri May 26 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON MDT FOR
SOUTHEASTERN UINTA COUNTY...
At 1145 AM MDT, a severe thunderstorm was located over Mountain View,
or 28 miles southwest of Granger, moving northeast at 15 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Lyman, Mountain View, Robertson, Millburne and Fort Bridger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4111 11033 4124 11047 4140 11036 4119 11013
TIME...MOT...LOC 1745Z 229DEG 14KT 4126 11029
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
NDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 4:09 AM MDT, 7 hours 20 minutes earlier.
Area forecast discussion, May 26, 4:09 AM MDT, 7 hours 20 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 409 AM MDT Fri May 26 2023 .SYNOPSIS...Unsettled conditions will continue across northern Utah into next week, with drier conditions building into southern Utah Saturday into early next week. && .SHORT TERM (Through 12Z Sunday)...Expect the Memorial Day Weekend to start off with showers and thunderstorms this afternoon and evening across northern and central Utah...with another round expected Saturday afternoon and evening. Make sure any plans consider the lightning threat...and if you hear thunder...you can be struck by lightning. Seek adequate shelter immediately! Morning satellite and upper air analysis indicates a (very) slow moving longwave trough is currently progressing eastward across the western Great Basin. Showers with occasional embedded thunderstorms continue to cross much of the state. 00Z HREF ensemble mean SBCAPE is forecast to range from 250-1000 J/kg across northern Utah and interior central and southwestern Utah. Deep layer shear is expected to be a bit less than the past few days, around 10-25kts. Current CAMS suggest convection will be most focused from roughly Evanston southwest to near Cedar Breaks National Monument this afternoon and evening. Think the best potential for strong, gusty microburst winds and perhaps small hail will be across northern Utah, particularly east of the Wasatch Front into Uinta County, WY. The trough will be nearly overhead by Saturday afternoon, with another round of convection focused on northern Utah, with drier conditions building into southern Utah. HREF ensemble mean SBCAPE and deep layer shear are less significant Saturday afternoon and evening, but given the drier air moving into the state...can't rule out microbursts as a threat once again. .LONG TERM (After 12Z Sunday)...An unsettled pattern is expected to continue for the long term period. A couple of shortwaves will move through the area and give us chances at precipitation each day, especially in central and northern Utah and southwest Wyoming. These showers and thunderstorms will form with dry subcloud layers so gusty and erratic outflow winds will be possible. Temperatures will be near normal to about 7 degrees above normal. This means high temperatures for most locations will be in the low 70s to mid 80s and lower Washington County will have highs in the low 90s. Beginning on Sunday, the first shortwave exits the area while a second shortwave moves down the Pacific coast. Scattered showers and thunderstorms will remain possible due to PWATs between 0.4 inches and 0.8 inches and diurnal heating, along with the consistent south to southwesterly flow. Central and northern Utah and southwest Wyoming will be the areas that will see these storms. Southern Utah remains limited in the amount of moisture it has. Heading into Monday and Tuesday, guidance begins to diverge as to what will happen with the shortwave. Guidance does agree on the shortwave strengthening but deterministic models have the shortwave closing off, while ensemble guidance does not share this same solution. While this shortwave strengthens, precipitation chances across the CWA for both Monday and Tuesday will be less than Sunday as the disturbance is further west, but still be across the same areas. For the rest of the long term period, guidance still differs on if a closed low forms from the shortwave, but is consistent in having the disturbance move eastward. South to southwest flow is expected to continue as the shortwave/closed low moves eastward. This would increase precipitation chances across central and northern Utah and southwest Wyoming. Southern Utah would likely remain dry as there is not as much available moisture as other parts of the CWA. && .AVIATION...KSLC...Predominant wind direction overnight will continue to be light southeasterly winds. Winds are expected to shift to the northwest between 17Z and 19Z. Scattered shower and thunderstorm activity to begin by 19Z and last until ~02Z. If a storm moves over or near the area, gusty and erratic outflow winds will be possible, as well as heavy rain and frequent lightning. Predominant light southeasterly winds expected to return by 03Z. .REST OF UTAH AND SOUTHWEST WYOMING...Light and variable winds expected to continue overnight and through the day Friday for northern Utah and southwest Wyoming. Southern Utah will switch to southwesterly winds in the late morning. Scattered showers and thunderstorms will be possible between 18Z and 04Z across central and northern Utah and southwest Wyoming. These storms could produce gusty and erratic outflow winds, heavy rain, and frequent lightning. && .FIRE WEATHER...A slow moving disturbance will cross the Great Basin through the weekend bringing unsettled conditions mainly to the northern half of the state. Another disturbance will develop off the Pacific Coast early next week, keeping unsettled conditions north, drier conditions south through at least midweek next week. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...Flood Watch through Thursday afternoon for UTZ107. WY...None. && Kruse/Cecava For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity
In the hours before
Special weather statement, May 26, 10:28 AM MDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Salt Lake City UT
1028 AM MDT Fri May 26 2023
UTZ112-WYZ021-261715-
Western Uinta Mountains UT-Southwest Wyoming WY-
1028 AM MDT Fri May 26 2023
...Strong thunderstorms will impact portions of north central
Duchesne...east central Summit and southern Uinta Counties through
1115 AM MDT...
At 1027 AM MDT, Doppler radar was tracking a series of strong
thunderstorms 21 miles northeast of Mirror Lake, or 36 miles
southeast of Evanston, moving north at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Robertson, Mountain View, Ragen, Millburne, Fort Bridger, Altamont,
Piedmont, Kings Peak and Leroy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4072 11039 4081 11064 4101 11063 4111 11089
4134 11084 4143 11041 4108 11018
TIME...MOT...LOC 1627Z 196DEG 24KT 4084 11053
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
NDThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 10:28 AM MDT | Special Weather Statement | SLC | Uinta | 47 min |
| May 26, 11:04 AM MDT | Severe Thunderstorm Warning | SLC | Uinta | 26 min |
| May 26, 11:55 AM MDT | Severe Thunderstorm Warning | SLC | Uinta | 65 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.